Skip to main content

Markov Inequalities for Polynomials with Restricted Coefficients


Essentially sharp Markov-type inequalities are known for various classes of polynomials with constraints including constraints of the coefficients of the polynomials. For and we introduce the class as the collection of all polynomials of the form , , , . In this paper, we prove essentially sharp Markov-type inequalities for polynomials from the classes on . Our main result shows that the Markov factor valid for all polynomials of degree at most on improves to for polynomials in the classes on .

1. Introduction

In this paper, always denotes a nonnegative integer; and always denote absolute positive constants. In this paper will always denote a positive constant depending only on the value of which may vary from place to place. We use the usual notation to denote the Banach space of functions defined on with the norms


We introduce the following classes of polynomials. Let


denote the set of all algebraic polynomials of degree at most with real coefficients. Let


denote the set of all algebraic polynomials of degree at most with complex coefficients. For we introduce the class as the collection of all polynomials of the form


So obviously


The following so-called Markov inequality is an important tool to prove inverse theorems in approximation theory. See, for example, Duffin and Schaeffer [1], Devore and Lorentz [2], and Borwein and Erdelyi [3].

Markov inequality. The inequality


holds for every

It is well known that there have been some improvements of Markov-type inequality when the coefficients of polynomial are restricted; see, for example, [37]. In [5], Borwein and Erdélyi restricted the coefficients of polynomials and improved the Markov inequality as in following form.

Theorem 1.1.

There is an absolute constant such that


for every .

We notice that the coefficients of polynomials in only take three integers: and . So, it is natural to raise the question: can we take the coefficients of polynomials as more general integers, and the conclusion of the theorem still holds? This question was not posed by Borwein and Erdélyi in [5, 6]. Also, we have not found the study for the question by now. This paper addresses the question. We shall give an affirmative answer. Indeed, we will prove the following results.

Theorem 1.2.

There are an absolute constant and a positive constant depending only on such that


Our proof follows [6] closely.

Remark 1.3.

Theorem 1.2 does not contradict [6, Theorem 2.4] since the coefficients of polynomials in are assumed to be integers, in which case there is a room for improvement.

2. The Proof of Theorem

In order to prove our main results, we need the following lemmas.

Lemma 2.1.

Let and . Suppose , is analytical inside and on the ellipse , which has focal points and , and major axis


Let be the ellipse with focal points and , and major axis


Then there is an absolute constant such that



The proof of Lemma 2.1 is mainly based on the famous Hadamard's Three Circles Theorem and the proof [6, Corollary 3.2]. In fact, if one uses it with replaced by and replaced by , Lemma 2.1 follows immediately from [6, Corollary 3.2].

Lemma 2.2.

Let with , . Suppose and . Then there is a constant such that



By Chebyshev's inequality, there is an such that


for every with . Therefore, Because of the assumption on , we can write


Recalling the facts that


, and we obtain


Now by Lemma 2.1 we have


Let , then there is an absolute constant such that


By Cauchy's integral formula and the above inequality, we obtain


The proof of Lemma 2.2 is complete.

Proof of Theorem 1.2.

Noting and the fact


proved by [6], we only need to prove the upper bound. To obtain


we distinguish four cases.

Case 1.

. Let be an arbitrary number in , then


Case 2.

and , where and denotes the number of zeros of at 1. Let be a positive integer. If satisfies the assumptions, then , and . Therefore, Markov inequality implies




So, the last inequality and imply


Now using Taylor's Theorem, Lemma 2.2 with , the above inequality, and the fact , we obtain


Case 3.

and . Let . We have , where and are the major axis and minor axis of , respectively, and . Let , we see




The solution of equation is


It is obvious that


So, and the assumption of Lemma 2.2 imply


And from (2.17) and Cauchy's integral formula, it follows that for every ,


and there holds


Case 4.

. Applying Lemma 2.1 with and , we obtain that there is constant such that


Indeed, noting that


we get the result want to be proved by a simple modification of the proof of Lemma 2.2. We omit the details. The proof of Theorem 1.2 is complete.


  1. Duffin RJ, Schaeffer AC: A refinement of an inequality of the brothers Markoff. Transactions of the American Mathematical Society 1941,50(3):517–528. 10.1090/S0002-9947-1941-0005942-4

    MathSciNet  Article  MATH  Google Scholar 

  2. DeVore RA, Lorentz GG: Constructive Approximation, Grundlehren der Mathematischen Wissenschaften. Volume 303. Springer, Berlin, Germany; 1993:x+449.

    MATH  Google Scholar 

  3. Borwein P, Erdélyi T: Polynomials and Polynomial Inequalities, Graduate Texts in Mathematics. Volume 161. Springer, New York, NY, USA; 1995:x+480.

    Book  MATH  Google Scholar 

  4. Borwein PB: Markov's inequality for polynomials with real zeros. Proceedings of the American Mathematical Society 1985,93(1):43–47.

    MathSciNet  MATH  Google Scholar 

  5. Borwein P, Erdélyi T: Markov- and Bernstein-type inequalities for polynomials with restricted coefficients. The Ramanujan Journal 1997,1(3):309–323. 10.1023/A:1009761214134

    Article  MathSciNet  MATH  Google Scholar 

  6. Borwein P, Erdélyi T: Markov-Bernstein type inequalities under Littlewood-type coefficient constraints. Indagationes Mathematicae 2000,11(2):159–172. 10.1016/S0019-3577(00)89074-6

    MathSciNet  Article  MATH  Google Scholar 

  7. Borwein P, Erdélyi T, Kós G: Littlewood-type problems on . Proceedings of the London Mathematical Society 1999,79(1):22–46. 10.1112/S0024611599011831

    MathSciNet  Article  MATH  Google Scholar 

Download references


The research was supported by the National Natural Science Foundition of China (no. 90818020) and the Natural Science Foundation of Zhejiang Province of China (no. Y7080235).

Author information

Authors and Affiliations


Corresponding author

Correspondence to Feilong Cao.

Rights and permissions

Open Access This article is distributed under the terms of the Creative Commons Attribution 2.0 International License (, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Reprints and Permissions

About this article

Cite this article

Cao, F., Lin, S. Markov Inequalities for Polynomials with Restricted Coefficients. J Inequal Appl 2009, 808720 (2009).

Download citation

  • Received:

  • Revised:

  • Accepted:

  • Published:

  • DOI:


  • Positive Constant
  • Focal Point
  • Major Axis
  • Minor Axis
  • Absolute Constant